Dangerous Drug Abbreviations that Lead to Medical Injury

In the ongoing topic of medical error and injuries that our Maryland Medication Mistake Lawyers covered earlier this week in a previous blog, the National Coordinating Council for Medication Error Reporting and Prevention (NCCMERP) recommends that in order to help prevent medical error injury and death every year, it is important that the prescribers of medication avoid the use of dangerous abbreviations in prescriptions, including those for drug names and Latin directions for use.

The current NCCMERP list of dangerous abbreviations commonly made by prescibers include:

• Mistaking “µg” for “mg” or milligrams, resulting in an overdose

• “U” is mistaken for zero or a 4, which also results in an overdose. “U” is intended to mean “Units” but with poor handwriting, it can also be mistaken for “cc” or cubic centimeters.

• “Q.D.” means “every day” in Latin. The period after the “Q” is sometimes mistaken for an “I”—and the drug is given “QID” (four times daily), which results in an overdose.

• “T I W” means three times a week. This is often misinterpreted as “three times a day”
• “IU” means International Unit, and is often mistaken for “IV” or intravenous

• “AU, AS, AD” are the Latin abbreviations both ears, left ear and right ear. These are often misinterpreted as the Latin abbreviation “OU” (both eyes), “OS” (left eye), and “OD” (right eye)

The Council also recommends that in order to enhance the accuracy of prescription writing and communications, doctors, nursing and pharmacy staff should:

• Make sure all prescriptions are legible and include notes on medication purpose—like cough, or allergies—maintaining that the proper medication is dispensed.

• All prescription orders should be written in the metric system, except for orders that use standard units like vitamins or insulin. Units should also be written out, rather than abbreviated with “U”

• Medication orders should include the exact drug name, metric weight or concentration, dosage form, with strength and concentration expressed in metric amounts.

• The NCCMERP reports that numerous errors in drug strength and dosage have occurred with the use of decimals—due to the trailing zero (1.0 mg) or the lack of a leading zero (0.1 mg). A leading zero should always be used before a decimal, and trailing zeros should never be used.

The American Hospital Association also lists these common examples of medication mistakes and pharmacy misfills for doctors, pharmacists, consumers and patients to be aware of:

• Lack of up-to-date warnings on drug information, and lack of knowledge about patient information: allergies, current medication list, previous diagnoses and lab results

• Lack of communication on drug orders: poor handwriting, drug name similarity, misuse of decimal points and zeros, confusion on drug abbreviations, and confusion on metric and dosing units.

• Health professionals can be distracted from their medical duty by environmental factors such as heat, lighting, noise and interruptions.

• Inappropriate drug labeling, as the drugs are repacked into smaller units.

At Lebowitz and Mzhen, our Medication Mistake Attorneys are knowledgeable about defending victims of medication error and their loved ones in Maryland and the Washington D.C. area. We are dedicated to making sure that they receive the personal injury compensation they deserve. For a free consultation, contact Lebowitz & Mzhen, LLC, today.

National Coordinating Council for Medication Error Reporting and Prevention, (NCCMERP):

National Coordinating Council for Medication Error Reporting and Prevention, (NCCMERP):Recommendations to Enhance Accuracy of Prescription Writing

Related Web Resources:

U.S. Food and Drug Administration: Medication Error Reports

American Hospital Association, (AHA)

National Coordinating Council for Medication Error Reporting and Prevention, (NCCMERP)

Contact Information